The Food & Drug Administration has issued a warning regarding a very serious side effect of Topamax® - generic name Topiramate - an antiepileptic or anticonvulsant drug, prescribed by more than 500,000 physicians to some 825,000 patients over the last four years (Epilepsy). While primarily prescribed for "adults and pediatric patients ages 2-16 years with partial onset seizures or primary generalized tonic-clonic seizures" (About Topamax), Topamax is also generally viewed "beneficial both as monotherapy and adjunctive therapy for bipolar disorder, especially in rapid-cycling patients" (Topiramate).
According to a letter issued September 26, 2001, by the manufacturing company, Ortho-McNeil Pharmaceutical, Inc., there have been 23 reported cases (considered to be substantially under reported) of the development of an ocular syndrome characterized by acute myopia and secondary angle closure glaucoma (FDA). Symptoms, which typically onset in the first month of use, include blurred vision and ocular pain. An eye exam may also find myopia, anterior chamber shallowing, redness, increased intraocular pressure and possibly extended dilation of the pupil (FDA).
Patients who develop blurred vision or eye pain while on Topamax should seek immediate medical attention. Elevated pressure in the eye, if left untreated, can lead to permanent vision loss. However, immediate discontinuation of the drug seems to cure this side effect (FDA). Dr. Russell Katz, neurologic drugs chief for the Food and Drug Administration, states, "There's no question the thing to do is to stop the drug. For the most part, that turns out to be enough" (Epilepsy).
The following warning will now be added to prescribing information:
"A syndrome consisting of acute myopia associated with secondary angle closure glaucoma has been reported in patients receiving TOPAMAX. Symptoms include acute onset of decreased visual acuity and/or ocular pain. Ophthalmologic findings can include myopia, anterior chamber shallowing, ocular hyperemia (redness) and increased intraocular pressure. Mydriasis may or may not be present. This syndrome may be associated with supraciliary effusion resulting in anterior displacement of the lens and iris, with secondary angle closure glaucoma. Symptoms typically occur within 1 month of initiating TOPAMAX therapy. In contrast to primary narrow angle glaucoma, which is rare under 40 years of age, secondary angle closure glaucoma associated with topiramate has been reported in pediatric patients as well as adults. The primary treatment to reverse symptoms is discontinuation of TOPAMAX as rapidly as possible, according to the judgment of the treating physician. Other measures, in conjunction with discontinuation of TOPAMAX, may be helpful" (FDA).
- About Topamax
- FDA Safety Information